Kansas, 2007

Hail and Damaging Winds in Kansas, July 23, 2007

July 23, 2007 · NWS DDC · 12 events in 8 counties and zones

Thunderstorms produce a lot of high wind gusts and marginally severe hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Thunderstorms produce a lot of high wind gusts and marginally severe hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 23, 2:13 PM CST, 40 minutes earlier.

Area forecast discussion, Jul 23, 2:13 PM CST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
313 PM CDT MON JUL 23 2007

.DISCUSSION...

DAYS 1-2...

THE MAIN FORECAST CHALLENGES ARE THUNDERSTORMS CHANCES AND RAINFALL
AMOUNTS TONIGHT.

A COUPLE OF UPPER AIR DISTURBANCES ARE MOVING FROM NORTHEAST TO
SOUTHWEST AND FORECAST TO MOVE ACROSS SOUTHWEST KANSAS TONIGHT.
ABUNDANT MOISTURE IN PLACE WITH 850MB DEWPOINTS AT 16C FROM OKLAHOMA
INTO CENTRAL KANSAS ALL THE WAY UP INTO SOUTHERN CANADA. SO WITH
THESE DISTURBANCES AND COOLER AIR ALOFT WE CAN EXPECT SCATTERED
THUNDERSTORMS TO BECOME MORE NUMEROUS INTO THIS EVENING. THE BEST
INSTABILITY AND DYNAMICS ARE STILL FORECAST FOR THE AREA FROM DODGE
CITY AND EAST SO WILL PAINT THE HIGHEST POPS AND QPF IN THAT AREA
AND TAPER TO 20 POPS WEST. SOME MAYBE PULSE SEVERE WITH A FEW DIME
SIZE HAIL AND WINDS TO 60 MPH ALONG WITH SOME HEAVY BUT BRIEF
DOWNPOURS. KIND OF ON THE FENCE FOR A FLOOD WATCH FOR THE SOUTHEAST
COUNTIES, BUT CURRENT RADAR TRENDS SHOW THUNDERSTORMS NOT ABLE TO
SUSTAIN THEMSELVES WITH NUMEROUS OUTFLOW BOUNDARIES. THEN AS THE
WAVES MOVE SOUTH AND WEST OF THE AREA THE THUNDERSTORMS SHOULD
DECREASE AFTER MIDNIGHT WITH MAYBE A FEW LINGERING IN THE
SOUTHEAST CWA. FOR TUESDAY FORECAST SOUNDINGS ARE UNSTABLE BUT
NOTHING IN THE WAY OF DYNAMICS TO KICK ANYTHING OFF SO WILL GO
DRY.

OVERNIGHT LOWS IN THE MID TO UPPER 60S LOOK REASONABLE THE NEXT 2
NIGHTS WITH HIGHS IN LOW TO MID 90S FOR TUESDAY AND WEDNESDAY. THE
WRF HAS MUCH COOLER AIRMASS ON WEDNESDAY SO THE GUIDANCE TEMPS ARE
ONLY NEAR 90 AND UPPER 80S. TEND TO BELIEVE THE WARMER GFS AND UKMET
WITH MID 90S.

DAYS 3-7...

A FAIRLY STRONG UPPER LEVEL LOW PRESSURE SYSTEM WILL BE APPROACHING
THE PACIFIC NW COAST THURSDAY AS UPPER LEVEL RIDGING OVER THE DESERT
SW WILL INFLUENCE A NORTHWESTERLY FLOW OVER THE WESTERN HIGH
PLAINS STATES. BOTH GFS/CANADIAN ARE IN AGREEMENT BRINGING AN UPPER
LEVEL SHORTWAVE TROUGH DOWN FROM OVER THE WY/CO ROCKIES THURSDAY
SOUTHEAST INTO THE CENTRAL PLAINS BY THE WEEKEND. AN ASSOCIATED COLD
FRONT WILL DROP FROM THE DAKOTAS THURSDAY INTO KANSAS BY FRIDAY.

IN ASSOCIATION WITH THE UPPER LEVEL SHORTWAVE TROUGH, A LEE SIDE
SURFACE TROUGH IN EASTERN COLORADO THURSDAY WILL ALLOW FOR
THUNDERSTORM DEVELOPMENT TO TAKE PLACE WITH MOVEMENT SOUTHEASTWARD.
THE POSSIBILITY EXISTS THAT THEY MAY MOVE INTO WESTERN KANSAS BEFORE
DISSIPATING. ENOUGH MOISTURE WILL BE AVAILABLE WITH 850MB
DEWPOINTS INTO THE TEENS. HOWEVER, IT LOOKS LIKE THE BEST CHANCE FOR
THUNDERSTORMS IN WESTERN KANSAS WILL BE FRIDAY AND POSSIBLY INTO
SATURDAY AS THE COLD FRONT DROPS SOUTHEAST INTO THE AREA AND THE LEE
SIDE TROUGH PUSHES INTO WESTERN KANSAS. AMPLE MOISTURE (850MB
DEWPOINTS IN MID TEENS) WILL BE AVAILABLE AND DAY TIME HEATING WILL
PUSH 850MB TEMPS WELL INTO THE MID TO UPPER 20S. PLAN ON LEAVING
POPS AS IS THIS FAR OUT. THE CWA SHOULD SEE A BREAK IN HIGH
TEMPERATURES FRIDAY AS THE FRONTAL BOUNDARY DROPS SOUTH WITH A
GRADUAL REBOUND LATE INTO THE WEEKEND. EXPECT TEMPERATURES TO BE
NEAR TO JUST ABOVE NORMAL.

&&

.AVIATION...

A SMALL UPPER LEVEL DISTURBANCE WILL CONTINUE TO DROP SOUTH THROUGH
CENTRAL/EASTERN KANSAS THIS EVENING AND INTO THE OVERNIGHT
HOURS. IT WILL ALLOW THUNDERSTORMS TO DEVELOP FROM EASTERN KANSAS
INTO PORTIONS OF WESTERN KANSAS. VFR CONDITIONS SHOULD PERSIST FOR
THE MOST PART WITH OCCASIONAL MVFR CONDITIONS IN AND AROUND
THUNDERSTORMS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  69  91  69  95 /  30  10  10   0
GCK  68  92  68  97 /  20  10  10   0
EHA  67  91  67  96 /  20  10  10   0
LBL  68  92  68  95 /  30  10  10   0
HYS  69  93  69  96 /  30  10  10   0
P28  71  90  70  94 /  50  20  20   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN06/32
Hazardous weather outlook, Jul 23, 11:10 AM CST, 3 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE DODGE CITY KS
1210 PM CDT MON JUL 23 2007

KSZ030-031-043>046-063>066-076>081-086>090-241715-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-FINNEY-HODGEMAN-PAWNEE-STAFFORD-
HASKELL-GRAY-FORD-EDWARDS-KIOWA-PRATT-SEWARD-MEADE-CLARK-COMANCHE-
BARBER-
1210 PM CDT MON JUL 23 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL BEGIN TO MOVE INTO THE AREA FROM THE
EAST LATE THIS AFTERNOON AND BECOME MORE WIDESPREAD EARLY TONIGHT.
A FEW OF THESE STORMS LATER TODAY WILL BE CAPABLE OF PRODUCING
PENNY SIZE HAIL...GUSTY WINDS ALONG WITH BRIEF PERIODS OF HEAVY
RAIN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED AFTER 3 PM ALONG AND EAST OF
LINE FROM LIBERAL...GARDEN CITY...TO SCOTT CITY.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

KSZ061-062-074-075-084-085-241715-
HAMILTON-KEARNY-STANTON-GRANT-MORTON-STEVENS-
1210 PM CDT MON JUL 23 2007 /1110 AM MDT MON JUL 23 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

06

In the hours before

Special weather statement, Jul 23, 2:29 PM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
329 PM CDT MON JUL 23 2007

KSZ065-232100-
PAWNEE-
329 PM CDT MON JUL 23 2007

...SIGNIFICANT WEATHER ADVISORY FOR PAWNEE COUNTY...

AT 324 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR LARNED...MOVING SOUTHWEST AT 5 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

RESIDENTS IN CENTRAL PAWNEE COUNTY...INCLUDING THE CITIES OF LARNED
AND FRIZELL...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN
FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION
SHOULD SEVERE WEATHER THREATEN.

LAT...LON 3825 9891 3829 9928 3809 9927 3809 9892

LACY

The radar

The Dodge City radar (KDDC), 84 km away, was scanning. The volume nearest the first event began at 20:54 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 5 hail. Local standard time, as filed.

Thunderstorm Wind, Pawnee

When
July 23, 2:53 PM CST
Where
Pawnee County, Zook
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.050, -99.080

One inch diameter tree branches were broken.

Thunderstorm Wind, Meade

When
July 23, 3:27 PM CST
Where
Meade County, 8 mi S of Plains
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.154, -100.600

Cattle trucks blown over on the road.

Thunderstorm Wind, Edwards

When
July 23, 3:30 PM CST
Where
Edwards County, 2.08 mi N of Belpre
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.980, -99.100

Thunderstorm Wind, Pawnee

When
July 23, 3:30 PM CST
Where
Pawnee County, 13 mi SE of Larned
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
38.047, -98.931

Three large trees were blown over.

Thunderstorm Wind, Ford

When
July 23, 3:44 PM CST
Where
Ford County, 3 mi NW of Bucklin
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.581, -99.669

Numerous power poles were blown down at the intersection of US highway 400 and highway 34.

Hail, Stafford

When
July 23, 4:25 PM CST
Where
Stafford County, 11 mi W of St John
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.020, -98.952

Thunderstorm Wind, Clark

When
July 23, 4:45 PM CST
Where
Clark County, 9.49 mi NW of Acres
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
37.190, -100.010

Three to four inch diameter tree branches were blown down.

Hail, Meade

When
July 23, 4:50 PM CST
Where
Meade County, 10.02 mi SSE of Meade State Park
Measured
1 in hail
Reported by
Public
Coordinates
37.040, -100.340

Hail, Gray

When
July 23, 5:00 PM CST
Where
Gray County, 4.35 mi WSW of Cimarron
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.770, -100.420

Hail, Gray

When
July 23, 5:15 PM CST
Where
Gray County, 4.35 mi WSW of Cimarron
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.770, -100.420

Thunderstorm Wind, Gray

When
July 23, 5:25 PM CST
Where
Gray County, 8.29 mi SSW of Ingalls
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.720, -100.510

Hail, Ellis

When
July 23, 6:30 PM CST
Where
Ellis County, 3.51 mi SW of Antonino
Measured
0.88 in hail
Reported by
Public
Coordinates
38.740, -99.420

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2007Every state in 2007This day in weather historyWarnings in Kansas, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 51272, 51273, 51269, 51274, 51275, 51271, 51268, 51261, 51262, 51263, 51270, 51264.